Texas, 2017

Damaging Winds in Texas, October 6, 2017

October 6, 2017 · NWS LUB · 4 events in 4 counties and zones

A line of severe thunderstorms developed from the Texas Panhandle through the central South Plains as a strong cold front interacted with an unseasonably moist and unstable airmass. Several severe wind gusts were reported across the extreme southern Texas Panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A line of severe thunderstorms developed from the Texas Panhandle through the central South Plains as a strong cold front interacted with an unseasonably moist and unstable airmass. Several severe wind gusts were reported across the extreme southern Texas Panhandle. Meanwhile, highly localized thunderstorm winds blew down a power pole along 82nd street near Alcove Avenue in Lubbock (Lubbock County). This caused a brief widespread power outage for the cities of Lubbock and Wolfforth.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Oct 6, 5:31 PM CST, 3 hours 24 minutes earlier.

Area forecast discussion, Oct 6, 5:31 PM CST, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
631 PM CDT Fri Oct 6 2017

.AVIATION...
Tricky night ahead, as a Pacific front will be pushing through all
3 TAF sites with tstrms expected. Timing has become a little more
narrowed as short term models are coming into better agreement.
Tstrms may be able to produce some severe wind gusts. Expect
northerly winds and calmer conditions by early morning.

&&

.PREV DISCUSSION... /issued 302 PM CDT Fri Oct 6 2017/

DISCUSSION...
A sharp upper level trough currently over the Rockies will emerge
onto the Plains this evening but not before creating some severe
weather chances across West Texas.

Most of the upper level divergence from this trough will be
concentrated to the north of the region from the Texas Panhandle
into southwestern Kansas. A surface trough/dryline west of the
area in eastern New Mexico will be overtaken by a quick moving
cold front this evening which will add to the available lift from
the upper trough. Low level convergence will rapidly increase as
the cold front enters West Texas during the evening. In the
meantime, low level theta-e will continue to increase out ahead of
the cold front/dryline. Mixed layer instability values will reach
on the order of 1500-2000 J/kg within the next few hours. Weak
capping is expected to be in place where instability is strongest.
Currently, CIN is still between -50 and -100 across the entire
area. The instability axis will be oriented from southwest to
northeast with maximum values from the south-central Texas
Panhandle into the eastern Panhandle. Furthermore, deep layer
shear will continue to increase with the approach of the upper
level trough. This will all support a severe weather threat mostly
after 00Z and clearing the FA around 06-07Z. The primary threat
from this activity will be large hail and strong damaging winds.

Another trough will move into the inter-mountain west on Sunday.
This will push the surface ridge out of the region and replace it
with surface lee troughing along with lee cyclogenesis in eastern
Colorado. As a result, winds and temperatures will be pumped up on
Sunday ahead of a stronger cold front for Monday morning.
Continued to side closer to the ECMWF solution of a faster cold
front with a suspiciously slow GFS. Strong pressure rises behind
the front will bring strong winds in its wake. Also, 850mb
temperatures around 1-3C in the southwestern Texas Panhandle may
bring a light freeze to these areas on Tuesday morning.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

99/99/74
Hazardous weather outlook, Oct 6, 6:02 AM CST, 14 hours 53 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Lubbock TX
702 AM CDT Fri Oct 6 2017

TXZ021>044-070900-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
702 AM CDT Fri Oct 6 2017

This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and Tonight

There is a slight risk of severe thunderstorms this evening
generally north and west of a Morton to Lubbock to Childress
line. A cold front will move through the South Plains area this
evening. As this front moves into rich low level moisture
scattered to numerous thunderstorms are expected to develop along
it and move mainly in an east and southeast direction with the
front. The amount of instability associated with the moist air
mass in concert with favorable winds aloft will create an
environment for some of the storms to become severe with hail to
the size of golfballs and wind gusts to 70 mph possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested this evening.

In the hours before

Special weather statement, Oct 6, 8:30 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Lubbock TX
930 PM CDT FRI OCT 6 2017

TXZ022-023-028-029-070300-
Swisher TX-Castro TX-Lamb TX-Hale TX-
930 PM CDT FRI OCT 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CASTRO...NORTHWESTERN
HALE...SOUTHWESTERN SWISHER AND NORTHEASTERN LAMB COUNTIES UNTIL 1000
PM CDT...

At 929 PM CDT, Doppler radar was tracking a strong thunderstorm near
Earth, moving east at 55 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Plainview, Olton, Hart, Earth, Halfway, Edmonson and Springlake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 100 AM CDT for
the Panhandle of and northwestern Texas.

LAT...LON 3407 10245 3439 10244 3450 10181 3415 10172
TIME...MOT...LOC 0229Z 252DEG 47KT 3421 10232

JGD

The radar

The Amarillo radar (KAMA), 77 km away, was scanning. The volume nearest the first event began at 02:57 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Swisher

When
October 6, 8:55 PM CST
Where
Swisher County, 2 mi ENE of Tulia
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
34.541, -101.737

A Texas Tech University West Texas mesonet site near Tulia recorded a wind gust to 67 mph.

Thunderstorm Wind, Briscoe

When
October 6, 9:40 PM CST to 9:45 PM CST
Where
Briscoe County, 7 mi ESE of Silverton
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
34.431, -101.186

A Texas Tech University West Texas mesonet site near Silverton measured a wind gust to 63 mph.

Thunderstorm Wind, Lubbock

When
October 6, 10:00 PM CST
Where
Lubbock County, 2.13 mi NE of Wolfforth
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
33.520, -101.992

A power pole was blown over from thunderstorm winds causing a widespread power outage across the cities of Lubbock and Wolfforth.

Thunderstorm Wind, Motley

When
October 6, 10:35 PM CST to 10:40 PM CST
Where
Motley County, 1 mi S of Northfield
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
34.266, -100.600

A Texas Tech University West Texas mesonet site near Northfield measured a wind gust to 64 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, October 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717827, 717828, 717830, 717829.